Cutaneous malignancies during treatment with efalizumab and infliximab: When temporal relationship does not mean causality

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

Some of the traditional psoriasis therapies, such as PUVA therapy and ciclosporin, have been linked to an increased incidence of non-melanoma skin cancer. More recently, an increased risk of cancer has also been a concern with newly introduced biologic agents. The authors report a case of multiple cutaneous squamous cell carcinomas arising on the lower limbs of a patient receiving efalizumab first and subsequently infliximab following many years of treatment with conventional therapies including PUVA and ciclosporin. Both these previous therapies likely contributed to the development of the skin tumors of this patient. Several case reports have documented that the use of tumor necrosis factor (TNF)-α inhibitors may be associated with non-melanoma skin cancer, in particular squamous cell carcinoma. However, case reports, although numerous and well documented, do not fulfil the requirements for testing a causeeffect hypothesis. Since data from animal models indicate that TNF inhibition does not increase the incidence of malignancies, additional longer-term studies are necessary to ascertain whether a link exists between anti-TNF-α and non-melanoma skin cancer above that normally observed in psoriasis patients.

Original languageEnglish
Pages (from-to)229-232
Number of pages4
JournalJournal of Dermatological Treatment
Volume22
Issue number4
DOIs
Publication statusPublished - Aug 2011

Fingerprint

Skin Neoplasms
PUVA Therapy
Causality
Tumor Necrosis Factor-alpha
Psoriasis
Skin
Cyclosporine
Squamous Cell Carcinoma
Neoplasms
Incidence
Biological Factors
Lower Extremity
Therapeutics
Animal Models
Infliximab
efalizumab

Keywords

  • Anti-TNF
  • Ciclosporin
  • Infliximab
  • Psoriasis
  • PUVA
  • Skin cancer

ASJC Scopus subject areas

  • Dermatology

Cite this

@article{0a6caf78e29b4545a4237d13dfb80a3e,
title = "Cutaneous malignancies during treatment with efalizumab and infliximab: When temporal relationship does not mean causality",
abstract = "Some of the traditional psoriasis therapies, such as PUVA therapy and ciclosporin, have been linked to an increased incidence of non-melanoma skin cancer. More recently, an increased risk of cancer has also been a concern with newly introduced biologic agents. The authors report a case of multiple cutaneous squamous cell carcinomas arising on the lower limbs of a patient receiving efalizumab first and subsequently infliximab following many years of treatment with conventional therapies including PUVA and ciclosporin. Both these previous therapies likely contributed to the development of the skin tumors of this patient. Several case reports have documented that the use of tumor necrosis factor (TNF)-α inhibitors may be associated with non-melanoma skin cancer, in particular squamous cell carcinoma. However, case reports, although numerous and well documented, do not fulfil the requirements for testing a causeeffect hypothesis. Since data from animal models indicate that TNF inhibition does not increase the incidence of malignancies, additional longer-term studies are necessary to ascertain whether a link exists between anti-TNF-α and non-melanoma skin cancer above that normally observed in psoriasis patients.",
keywords = "Anti-TNF, Ciclosporin, Infliximab, Psoriasis, PUVA, Skin cancer",
author = "Lernia, {Vito Di} and Cinzia Ricci",
year = "2011",
month = "8",
doi = "10.3109/09546631003681086",
language = "English",
volume = "22",
pages = "229--232",
journal = "Journal of Dermatological Treatment",
issn = "0954-6634",
publisher = "Informa Healthcare",
number = "4",

}

TY - JOUR

T1 - Cutaneous malignancies during treatment with efalizumab and infliximab

T2 - When temporal relationship does not mean causality

AU - Lernia, Vito Di

AU - Ricci, Cinzia

PY - 2011/8

Y1 - 2011/8

N2 - Some of the traditional psoriasis therapies, such as PUVA therapy and ciclosporin, have been linked to an increased incidence of non-melanoma skin cancer. More recently, an increased risk of cancer has also been a concern with newly introduced biologic agents. The authors report a case of multiple cutaneous squamous cell carcinomas arising on the lower limbs of a patient receiving efalizumab first and subsequently infliximab following many years of treatment with conventional therapies including PUVA and ciclosporin. Both these previous therapies likely contributed to the development of the skin tumors of this patient. Several case reports have documented that the use of tumor necrosis factor (TNF)-α inhibitors may be associated with non-melanoma skin cancer, in particular squamous cell carcinoma. However, case reports, although numerous and well documented, do not fulfil the requirements for testing a causeeffect hypothesis. Since data from animal models indicate that TNF inhibition does not increase the incidence of malignancies, additional longer-term studies are necessary to ascertain whether a link exists between anti-TNF-α and non-melanoma skin cancer above that normally observed in psoriasis patients.

AB - Some of the traditional psoriasis therapies, such as PUVA therapy and ciclosporin, have been linked to an increased incidence of non-melanoma skin cancer. More recently, an increased risk of cancer has also been a concern with newly introduced biologic agents. The authors report a case of multiple cutaneous squamous cell carcinomas arising on the lower limbs of a patient receiving efalizumab first and subsequently infliximab following many years of treatment with conventional therapies including PUVA and ciclosporin. Both these previous therapies likely contributed to the development of the skin tumors of this patient. Several case reports have documented that the use of tumor necrosis factor (TNF)-α inhibitors may be associated with non-melanoma skin cancer, in particular squamous cell carcinoma. However, case reports, although numerous and well documented, do not fulfil the requirements for testing a causeeffect hypothesis. Since data from animal models indicate that TNF inhibition does not increase the incidence of malignancies, additional longer-term studies are necessary to ascertain whether a link exists between anti-TNF-α and non-melanoma skin cancer above that normally observed in psoriasis patients.

KW - Anti-TNF

KW - Ciclosporin

KW - Infliximab

KW - Psoriasis

KW - PUVA

KW - Skin cancer

UR - http://www.scopus.com/inward/record.url?scp=79960465829&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=79960465829&partnerID=8YFLogxK

U2 - 10.3109/09546631003681086

DO - 10.3109/09546631003681086

M3 - Article

C2 - 20666674

AN - SCOPUS:79960465829

VL - 22

SP - 229

EP - 232

JO - Journal of Dermatological Treatment

JF - Journal of Dermatological Treatment

SN - 0954-6634

IS - 4

ER -